Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 125, NWS Albany, NY

September 15, 2005Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 15, 2005, 12:42 PM EDT for Rensselaer County, Saratoga County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2005, 12:42 PM EDT (16:42 UTC)
Expired
Sep 15, 2005, 1:45 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Rensselaer County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 47 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 11:27 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 15, 11:27 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1127 AM EDT THU SEP 15 2005

.SHORT TERM (TODAY)...QUICK UPDATE TO REMOVE MORNING
WORDING...REFINE THUNDERSTORMS AS PER SPC DISCUSSION. NO OTHER
CHANGES MADE.
&&

PREVIOUS DISCUSSION BELOW.

.SHORT TERM (TODAY THROUGH SATURDAY)...A COLD FRONT OVER WESTERN NEW
YORK WILL MOVE ACROSS THE REGION THIS AFTERNOON.  LATEST KENX RADAR
SHOWING RAIN SHOWERS SCATTERED ACROSS THE CWA AT THIS TIME.  THERE
WAS DECENT CELLS ON THE RADAR EARLIER THIS MORNING.  KALY PICKED UP
55 HUNDREDTHS OF AN INCH WITH THE INITIAL CELLS THAT MOVED THROUGH.
MODELS ARE CONTINUING TO CONVERGE WITH THE SHORT TERM FORECAST.  THE
GFS AND NAM HAVE BACKED OFF WITH THE QPF VALUES FOR THIS
MORNING/AFTERNOON.  OVERALL 24 HOURS FLOOD GUIDANCE IS AROUND 6 TO 7
INCHES...SO WE ARE NOT ANTICIPATING ANY MAJOR FLOOD PROBLEMS TODAY.
THE ONLY EXCEPTION WOULD BE ANY DOWNPOURS IN THUNDERSTORMS THAT
OCCUR IN POOR DRAINAGE AREAS.  THE COLD FRONT WILL CONTINUE TO MOVE
OUT OF THE REGION THIS EVENING.  COOLER AND DRIER AIR WILL WORK ITS
WAY INTO THE CWA AND WE SHOULD HAVE A DECENT DRYING PERIOD BETWEEN
TONIGHT AND EARLY FRIDAY.

MODELS ARE NOW CONVERGING TO AN UNSETTLED START TO THE WEEKEND.
WITH THE COMBINATION OF A LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS
THE OHIO VALLEY LATE FRIDAY INTO THE FIRST PART OF THE WEEKEND AND
THE REMNANTS OF OPHELIA.  MODELS ARE GENERATING DECENT QPF AMOUNTS
FOR LATE FRIDAY AND SATURDAY. THE KEY FACTOR WILL BE HOW FAR WEST
OPHELIA TRACKS AS IT CONTINUES ITS PROGRESSION NORTHWARD.  AT THIS
TIME...HAVE ALTERED THE GRID/FORECAST PACKAGE TO INCREASE
PROBABILITY OF PRECIPITATION FOR LATE FRIDAY AND MUCH OF SATURDAY.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...THERE STILL MAY BE SOME WRAP
AROUND MOISTURE WITH THE LOW PRESSURE SYSTEM EARLY SUNDAY.  BY
SUNDAY EVENING...DRIER AIR SHOULD START TO TAKE HOLD AS THE LOW
CONTINUES TO MOVE OFF THE MAINE COAST AND HIGH PRESSURE STARTS TO
BUILD IN.  HIGH PRESSURE WILL TAKE HOLD DURING THE DAY ON MONDAY. BY
TUESDAY A UPPER LEVEL TROUGH/UPPER LEVEL LOW WILL DROP DOWN ACROSS
THE NORTHEAST. THIS WILL BRING COOLER AIR AND THE THREAT OF MORE
RAIN.   HIGH PRESSURE BUILDS BACK IN FOR WEDNESDAY...BRINING DRIER
AND SEASONABLE TEMPERATURES.

.AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST
TILL AROUND NOON. A COLD FRONT WILL BE JUST WEST OF THE REGION AT
800 AM THIS MORNING. IT WILL CROSS INTO WESTERN NEW ENGLAND AND
SOUTHEAST NEW YORK EARLY THIS AFTERNOON AND BE NEAR BOSTON AND NEW
YORK CITY AROUND 800 PM. EXPECT MVFR TO IFR CONDITIONS IN
PRECIPITATION AND AREAS OF FOG THIS MORNING. THERE WILL MVFR CIGS
THIS AFTERNOON BUT IMPROVEMENT TO VFR IS EXPECTED LATER IN THE DAY.
&&

.HYDROLOGY...WITH THE LACK OF RAINFALL THIS MONTH...RIVERS...STREAMS
AND RESERVOIRS ARE VERY LOW.  FFG VALUES FOR 1 HR ARE AROUND 2 TO 3
INCHES...3 HR RATES ARE 3 TO 4 INCHES...6 HR ARE AROUND 4 INCHES AND
24 HOURS ARE 6 TO 7 INCHES.  THE RAIN WE RECEIVE TODAY SHOULD NOT BE
ENOUGH TO CAUSE ANY MAJOR FLOOD PROBLEMS...THE ONLY EXCEPTION WOULD
BE A BRIEF DOWNPOUR FROM A THUNDERSTORM THAT COULD CAUSE LOCALIZED
FLOOD PROBLEMS IN POOR DRAINAGE AREAS.  QPF VALUES WITH THE PRECIP
IN ADVANCE OF THE FRONT SHOULD BE LESS THAN AN INCH...WITH A FEW
LOCALLY HIGHER QPF AMOUNTS. A LOW PRESSURE SYSTEM WILL MOVE ACROSS
THE OHIO VALLEY ON FRIDAY.  BY FRIDAY NIGHT INTO THE WEEKEND...THIS
SYSTEM WILL BRING A DECENT SHOT OF RAIN TO THE REGION.

.FIRE WEATHER...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. AHEAD OF
THIS FRONT RAIN SHOWERS WILL BE LIKELY WITH A FEW RUMBLES OF THUNDER
ALSO POSSIBLE.  WINDS TODAY WILL BE OUT OF THE SOUTH EARLY THIS
MORNING...BUT AS THE COLD FRONT MOVES THROUGH THE REGION...THE WIND
WILL SHIFT TO THE  WEST/NORTHWEST 5 TO 10 MILES AN HOUR IN MOST
LOCATIONS LATER THIS AFTERNOON.  THE RELATIVE HUMIDITY WILL BE
HIGH...AND THE AIR WILL STAY SATURATED WITH SHOWERS IN THE REGION
EARLY TODAY.  AS THE COLD FRONT MOVES THROUGH THE REGION THIS
AFTERNOON...RELATIVE HUMIDITY VALUES WILL LOWER TO NEAR 60 DURING
THE EVENING.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

HELLER
Hazardous weather outlook, Sep 15, 11:46 AM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1146 AM EDT THU SEP 15 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161600-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1146 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS
THIS AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH
STRONG WINDS AND THREE QUARTER INCH DIAMETER HAIL. THUNDERSTORMS
WILL MOVE TO THE EAST NORTHEAST AT 30 TO 35 MPH. THUNDERSTORMS MAY
ALSO PRODUCE LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Sep 15, 11:23 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1123 AM EDT THU SEP 15 2005

NYZ040-151550-

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 35 MPH  AND
VERY HEAVY RAIN.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
TRIBES HILL...OR ABOUT 8 MILES SOUTHEAST OF CANAJOHARIE...AND MOVING
EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
TRIBES HILL BY 1135 AM EDT
FORT JOHNSON BY 1145 AM EDT
AMSTERDAM AND HAGAMAN BY 1150 AM EDT

THERE COULD BE PONDING OF WATER ON STREETS AND IN POOR DRAINAGE
AREAS.
Special weather statement, Sep 15, 12:25 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1225 PM EDT THU SEP 15 2005

NYZ041-047-049>053-084-151700-

...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...SCHENECTADY...
RENSSELAER...SARATOGA AND WASHINGTON COUNTIES...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM SARATOGA SPRINGS TO ROUND LAKE TO ROTTERDAM TO 6
MILES WEST OF ALTAMONT TO BERNE...OR ALONG A LINE EXTENDING FROM
SARATOGA SPRINGS TO MECHANICVILLE TO ROTTERDAM TO 11 MILES SOUTHWEST
OF ROTTERDAM TO 13 MILES EAST OF COBLESKILL...AND MOVING EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
MECHANICVILLE AND BERNE BY 1235 PM EDT
ALTAMONT BY 1240 PM EDT
WATERFORD BY 1250 PM EDT
GREENWICH AND COHOES BY 1255 PM EDT
COLONIE...LATHAM...GREEN ISLAND AND CAMBRIDGE BY 100 PM EDT
Special weather statement, Sep 15, 12:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1238 PM EDT THU SEP 15 2005

NYZ047-048-051-052-058-151800-

...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY...GREENE AND SOUTHWESTERN
SCHENECTADY COUNTIES...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CENTRAL BRIDGE TO NORTH BLENHEIM TO 24 MILES
SOUTHWEST OF JEFFERSON...OR ALONG A LINE EXTENDING FROM COBLESKILL TO
12 MILES SOUTH OF COBLESKILL TO 7 MILES SOUTH OF MEREDITH...AND
MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
CENTRAL BRIDGE AND BREAKABEEN BY 1245 PM EDT
SCHOHARIE BY 1250 PM EDT
NORTH BLENHEIM AND MIDDLEBURGH BY 1255 PM EDT
DELANSON BY 115 PM EDT
LIVINGSTONVILLE BY 120 PM EDT
BERNE BY 125 PM EDT

RAINFALL RATES WILL APPROACH AN INCH IN AN HOUR.

SNYDER/WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:35 AM EDTSevere Thunderstorm WarningALYMontgomery55 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.